Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Folds and cusps in Banach spaces with applications to nonlinear partial differential equations. II

Authors: M. S. Berger, P. T. Church and J. G. Timourian
Journal: Trans. Amer. Math. Soc. 307 (1988), 225-244
MSC: Primary 35J65; Secondary 47H15, 58C27
MathSciNet review: 936814
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Earlier the authors have given abstract properties characterizing the fold and cusp maps on Banach spaces, and these results are applied here to the study of specific nonlinear elliptic boundary value problems. Functional analysis methods are used, specifically, weak solutions in Sobolev spaces. One problem studied is the inhomogeneous nonlinear Dirichlet problem

$\displaystyle \Delta u + \lambda u - {u^3} = g\quad {\text{on}}\;\Omega ,\qquad u\vert\partial \Omega = 0,$

where $ \Omega \subset {{\mathbf{R}}^n}(n \leqslant 4)$ is a bounded domain. Another is a nonlinear elliptic system, the von Kármán equations for the buckling of a thin planar elastic plate when compressive forces are applied to its edge.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65, 47H15, 58C27

Retrieve articles in all journals with MSC: 35J65, 47H15, 58C27

Additional Information

Keywords: Nonlinear partial differential equations or systems, elliptic boundary value problem, nonlinear Dirichlet problem, fold map, cusp map, von Kármán equations, bifurcation, singularity theory in infinite dimensions
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society